So, out of the blue, the rash I have on my leg is not a rash but a staph infection. I guess I got it from shaving. Anyhow, the doctor started me on Doxycycline and Bactroban dressing changes three times a day. The pharmacist told me that antibiotics cause hypoglycemia..Does anyone have any info or tips on this?? My sugars thus far have been doing great..

Views: 751

Comment by Karebears on December 15, 2011 at 2:09pm

I've personally never had any affects like that from antibiotics! I've had diabetes for 20 years and in that time I've been on many many many antibiotics. Good luck!

Comment by Doris D on December 15, 2011 at 2:36pm

I haven't had any affects either from antibiotics either. I'm like Karebear here. I've had d for 37 years and nothing like that has ever happened to me.

Comment by Trisha01 on December 15, 2011 at 6:00pm

Doxycycline, and Bactrium, will cause hypos in me. Certain blood pressure medications will as well.

Trisha - (IDDM 1984)

Comment by Gerri on December 15, 2011 at 6:40pm

A good list to have about meds that effect BG http://www.dlife.com/diabetes/type-2/diabetes-treatment/drugs-that-....

I was on an antibiotic that caused serious lows, though my internist said it wouldn’t effect blood glucose. Can't remember the name, but it wasn't doxycyline.

Comment by Tim on December 16, 2011 at 5:21am

One thing I know from a very effective round of antibiotics for Lyme disease: I had increased my insulin doses massively (like 200%) while I had the systemic infection, then once the antibiotics did their magic I needed my normal amount of insulin again. If I hadn't been careful yeah I could see getting a hypo in such a circumstance.

Comment by Brian (bsc) on December 16, 2011 at 5:57am

Sulfonylureas were originally discovered because of work on sulfa based antibiotics. Bactroban (also called bactrim or bacitracin) is from this class of antibiotic drugs (sulfonamides) and is today usually only used as a topical antibiotic (rather than systemic antibiotic). Most doctors will (and should) avoid the systemic (whole body) use of sulfonamides antibiotics for diabetics because of this known hypo effect. The topical use is unlikely to cause any problems for you as very little will actually be released into your blood stream and affect your whole body.

Comment by Brian (bsc) on December 16, 2011 at 5:59am

Oh, I forgot tips. If the rash spreads over a lot of your body, using the topical over large parts of your skin could accumulate enough exposure to cause hypos. So alert your doctor to spread and don't attempt to coat large parts of your body as a "prevention." And of course don't eat it. Other than that you should be fine.

Comment by Trisha01 on December 16, 2011 at 6:43am

B.,

I know you are writing to the OP, but I want to clarify one thing. The Bactrium (sp?) I take - is an oral antibiotic. Doctors maybe should avoid prescribing them, but....I am allergic to many antibiotics, and the two listed in this thread, are just about the only ones left that I can take. So there are reasons for still prescribing it.

Trisha

Comment by Brian (bsc) on December 16, 2011 at 7:44am

You are correct. Bactrim is still commonly prescribed as an oral antibiotic (what I call systemic). It is effective for UTIs, eat infections and other conditions. In your case, having allergies, it is probably a great choice, but I am sure you take care to avert hypos. Dctors should be expected to know that oral sulfonamides can cause hypos and factor that appropriately into their prescribing choices.

Comment

You need to be a member of Diabetes community by Diabetes Hands Foundation: TuDiabetes to add comments!

Join Diabetes community by Diabetes Hands Foundation: TuDiabetes

Advertisement



REsources

From the Diabetes Hands Foundation blog...

FDA Docket Extended! We Need You.

If you are new to diabetes advocacy in the traditional sense of the word, you may be thinking, “What the heck is a docket!?” I certainly was the first twenty times I heard it (yes it took that long). For Read on! →

An Open Letter from @AskManny, @DiabetesHF to @NYTRosenthal, @NYTimes

Dear Ms. Rosenthal: I am a person living with type 1 diabetes since the age of 30. I am also the President and co-Founder of the Diabetes Hands Foundation, a nonprofit aimed at connecting and mobilizing the diabetes community. Seeing Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Heather Gabel
(Administrative and Programs Assistant, has type 1)

DHF VOLUNTEERS


Lead Administrator
Bradford (has type 1)

Administrators
Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service